Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 424, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 31, 2003, 4:29 PM CDT for Camden County, Miller County, Morgan County, Missouri. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2003, 4:29 PM CDT (21:29 UTC)
- Expired
- Jul 31, 2003, 5:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Camden County, MO, Miller County, MO, Morgan County, MO
The radar
The Springfield radar (KSGF), 126 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 312129 RRA SVRSGF MOC029-131-141-312230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 429 PM CDT THU JUL 31 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CAMDEN COUNTY IN MISSOURI SOUTHWESTERN MILLER COUNTY IN MISSOURI SOUTHEASTERN MORGAN COUNTY IN MISSOURI * UNTIL 530 PM CDT * AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VILLAGE OF FOUR SEASONS...OR 9 MILES NORTHWEST OF OSAGE BEACH...AND MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VILLAGE OF FOUR SEASONS BY 435 PM CDT. LAKELAND BY 445 PM CDT. LAKE OZARK BY 450 PM CDT. OSAGE BEACH BY 500 PM CDT. THE TOWNS OF ROCKY MOUNT...PURVIS...SUNRISE BEACH...HURRICANE DECK AND LAKEVIEW ARE ALSO IN THE PATH OF THIS STORM. LAT...LON 3844 9273 3825 9302 3788 9260 3805 9234 $$ BROWNING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:45 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 31, 2:45 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CDT THU JUL 31 2003 .DISCUSSION... SHORT TERM MAIN CONCERNS ARE WITH POTENTIAL ISOLATED STORMS THIS AFTERNOON AND MORE ORGANIZED CONVECTION TONIGHT AND FRIDAY. LATEST VISIBLE SATELLITE SHOWED CUMULUS FIELD DEVELOPING OVER THE FORECAST AREA THIS AFTERNOON ONCE CONVECTIVE TEMPS IN THE UPPER 80S WERE REACHED. JUST STARTING TO SEE PRECIP POPPING UP ON RADAR AT THIS TIME. WITH AREA LIS -2 TO -6 AND CAPES 1000-2500 J/KG...COULD SEE SOME ISOLATED SEVERE STORMS LATER THIS AFTERNOON. WAS PREVIOUSLY GOING TO PUT A BREAK IN PRECIP WITH EXPECTED MCS DEVELOPMENT LATER TONIGHT OVER NORTHWEST MISSOURI...BUT WITH STORMS ONGOING OVER NORTHEAST KANSAS TODAY AND BEGINNING TO MAKE A PUSH TO THE SOUTHEAST...WILL NOT GET FANCY WITH TIMING OF STORMS AND MAY EVEN BUMP POPS UP TO LIKELY OVER NORTHWEST ZONES FOR TONIGHT. WILL CONTINUE 40 TO 50 POPS ON FRIDAY AS SURFACE FRONT OVER SOUTHERN NEBRASKA THIS AFTERNOON SINKS SOUTHWARD TOWARD THE REGION. SHOULD ALSO HAVE ABUNDANT OUTFLOW BOUNDARIES FROM OVERNIGHT STORMS AND DECENT UPPER LEVEL SUPPORT WITH MID LEVEL JET MOVING INTO THE AREA. SEE SWODY2 FOR DETAILS. LONG TERM PERSISTENT UPPER LEVEL NORTHWEST FLOW PATTERN WILL CONTINUE THROUGH THE WEEKEND AND EARLY NEXT WEEK...WITH SEVERAL DISTURBANCES ROTATING AROUND GREAT LAKES UPPER LOW. THIS WILL WARRANT KEEPING POPS IN THE FORECAST AT LEAST THROUGH MONDAY. UPPER FLOW BECOMES LESS CYCLONIC BY MONDAY NIGHT AND TUESDAY...AS UPPER LOW MIGRATES EASTWARD...SOMEWHERE BETWEEN QUEBEC (GFS) AND THE OHIO VALLEY (ECMWF). THE ECMWF BUILDS THE SOUTHWEST U.S. UPPER LEVEL RIDGE NORTH AND EAST...INDICATING A WARMER AND LESS ACTIVE PATTERN FOR OUR AREA. THE GFS IS ALSO TRENDING TOWARD AND EASTWARD SHIFT IN THE UPPER RIDGE BUT DOES SO MORE SLOWLY THAN THE ECMWF. FOR NOW WILL TREND BACK ON PRECIP FOR TUESDAY THROUGH THURSDAY. TERRY && .AVIATION... LOW LEVEL JET SHOULD DEVELOP TONIGHT AND AID IN THE DEVELOPMENT OF A CONVECTIVE COMPLEX TO OUR NORTHWEST (OVER NORTHERN KS/SOUTHERN NE). WILL WATCH RADAR TRENDS WITH CONVECTION TO THE NORTHWEST FOR POSSIBLE ADDITION OF STORMS TO TAFS TONIGHT. AS LOW LEVEL JET STRENGTHENS AM EXPECTING LOW LEVEL WIND SHEAR TO DEVELOP AT JLN AND POSSIBLY SGF. ETA BUFKIT SOUNDINGS SHOW 35KT @ JLN (30KT @ SGF) AND CONSIDERING THE ETAS BIAS TO UNDERESTIMATE THE MAGNITUDE OF THE LLJ WOULD EXPECT THOSE SPEEDS TO BE AT LEAST 5-10KT STRONGER. SPEED SHEAR IS A BIT MARGINAL AT SGF...BUT WITH ANTICIPATING SLIGHT BACKING DUE TO THE FUNNEL EFFECT FEEL THAT IT IS WORTH INCLUDING. AS LOW LEVEL JET MIXES OUT WINDS SHOULD BE A BIT GUSTY FOR A TIME TOMORROW MORNING. IZZI/TERRY && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO SGF
Hazardous weather outlook, Jul 31, 1:00 PM CDT, 3 hours 29 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND. AREAS AFFECTED AND TIMING: ISOLATED STORMS OVER SOUTHWEST AND WEST CENTRAL MISSOURI FROM 2 PM TO 8 PM. SCATTERED STORMS OVER SOUTHEAST KANSAS AND EXTREME SOUTHWEST AND WEST CENTRAL MISSOURI AFTER MIDNIGHT. DISCUSSION: SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS ATMOSPHERIC INSTABILITY INCREASES OVER THE REGION. THE LACK OF A SURFACE FRONT TO FOCUS CONVECTION WILL KEEP STORM DEVELOPMENT ISOLATED IN NATURE. TO OUR NORTH...A STRONG UPPER LEVEL JET STREAK WILL MOVE OVER THE CENTRAL PLAINS...AND STRENGTHEN A COLD FRONT OVER SOUTHERN NEBRASKA AND NORTHERN KANSAS. THIS FRONT WILL SHIFT SOUTHEAST INTO CENTRAL KANSAS AND NORTHWEST MISSOURI TONIGHT. A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ALONG THE FRONT...AND MOVE SOUTHEASTWARD INTO SOUTHEAST KANSAS AND WESTERN MISSOURI LATE TONIGHT. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE COLD FRONT WILL PUSH INTO THE OZARKS ON FRIDAY...WITH ADDITIONAL STRONG TO SEVERE THUNDERSTORMS EXPECTED TO DEVELOP ALONG THE FRONT. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN SEVERE WEATHER THREATS ON FRIDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE WEEKEND AND INTO EARLY NEXT WEEK AS A SERIES OF UPPER LEVEL DISTURBANCES PUSH THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT ACROSS SOUTHEAST KANSAS AND EXTREME SOUTHWEST AND WEST CENTRAL MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF TERRY
In the hours before
Local storm report, Jul 31, 3:58 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0356 PM SPRINGFIELD MO 1 INCH HAIL
07/31/03 GREENE KANSAS EXPRESSWAY AND
KEARNEY. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0357 PM SPRINGFIELD MO 3 INCH HAIL
07/31/03 GREENE NORTH SIDE OF
SPRINGFIELD. REPORTED BY
MEDIA.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:34 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 41 min |
| Jul 31, 3:48 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 42 min |
| Jul 31, 3:51 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 39 min |
| Jul 31, 4:14 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 61 min |
| Jul 31, 4:29 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 46 min |
| Jul 31, 4:30 PM CDT | Flash Flood Warning | SGF | Greene | 3 hr |
| Jul 31, 4:34 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Webster | 56 min |
| Jul 31, 4:37 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller, Morgan | 53 min |
| Jul 31, 5:10 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 65 min |
| Jul 31, 5:15 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 30 min |
| Jul 31, 5:17 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Webster | 58 min |
| Jul 31, 5:28 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 47 min |
| Jul 31, 5:33 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 57 min |
| Jul 31, 5:42 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 48 min |
| Jul 31, 6:13 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 62 min |
| Jul 31, 6:15 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 30 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.